In an update by the authority, the analysis carried out on the products in question excludes the presence of contaminants or voluntarily added substances as possible causes of liver damage.
“The interdisciplinary group, section dietetics and the technical committee for animal nutrition and health concluded that, to date, the causes are likely to be related to individual susceptibility, pre-existing alterations, latent hepato-biliary function or even the use of drugs.”
“The situation will continue to be carefully followed in relation to the emergence of any new scientific elements or data to be considered in order to protect consumer safety.”
21 cases in total
The conclusion appears not to agree with initial suspicions raised at the time, which pointed to curcumin and turmeric contamination or adulteration somewhere along the supply chain.
A number of branded supplements containing the active ingredient was the focus of reports in Italy that surfaced in May and June of this year.
In total 21 individuals were hospitalised with acute cholestatic hepatitis, a condition that can affect liver function.
“Surprisingly the Ministry did not mention the adulterarion of the curcumin supply, with synthetic curcumin,” said Luca Bucchini, managing director of Hylobates Consulting, a firm specialising in risk analysis and regulatory consulting in the food sector.
“This may not be unsafe in itself, but certainly is not what consumers expect to find in a product which lists it as turmeric-derived.
“Adulteration of botanicals remains a top concern for the industry. Hopefully Italian authorities will follow up on this, establishing appropriate specifications.”
The outbreak became a Europe-wide issue as later on Belgium began warning its consumers to avoid the same curcumin-based supplement known to Italian authorities after the country also reported cases of acute cholestatic hepatitis.
From examining scientific literature, data and information provided by other Member States, Italy’s National Institute of Health also adopt a warning for the labelling of the supplements in question.
The warning advises against their use for subjects with altered hepato-biliary function or with calculosis of the biliary tract. In the case of other medication intake, medical advice is recommended.
The Institute adds that for turmeric powder, which was implicated in one hepatitis case, no particular recommendations are needed especially considering its history and consumption as a food.
Bucchini adds that claims for turmeric in food supplements, under Italian law, have been modified whilst claims related to digestive and liver function have been prohibited.
“Pending implementation of a final decision on pending claims on botanicals, Italy considers controversially that they are regulated by its national legislation,” he says.
Meanwhile, labels on the market will have to comply with these new requirements by 31 December 2019.
Commenting on the Institute’s update and warning Bucchini said, “My view is that it was necessary to come to a conclusion on this issue, and the Italian Ministry took a required risk management decision.
“A warning appears warranted and protective for those with liver problems, but it is unclear whether those with liver or bile problems, which may manifest after a gallbladder attack, are protected.
“More work is needed to ensure safe use in those taking medications and are seeking curcumin for its purported digestive and liver benefits, where guidance for health practitioners may also be needed.
“Other Member States may consider setting maximum levels, although the Italian data do not support a threshold at this stage.”